Alert archive / Wyoming / High Wind Watches in 2017
High Wind Watch 6, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Feb 5, 2017, 1:34 AM MST for Albany County, Carbon County, Wyoming. It took effect at Feb 6, 2017, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 5, 2017, 1:34 AM MST (08:34 UTC)
- In effect from
- Feb 6, 2017, 5:00 AM MST
- Expired
- Feb 5, 2017, 1:05 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1998 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627 WWUS75 KCYS 050834 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 134 AM MST SUN FEB 5 2017 ...HIGH WIND WATCH FOR THE ARLINGTON AREA FROM MONDAY MORNING THROUGH MONDAY NIGHT... WYZ110-052300- /O.NEW.KCYS.HW.A.0006.170206T1200Z-170207T1200Z/ NORTH SNOWY RANGE FOOTHILLS- INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN 134 AM MST SUN FEB 5 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT. * TIMING...MONDAY MORNING THROUGH MONDAY NIGHT. * WINDS...WEST TO SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 60 MPH. * IMPACTS...MOSTLY TO TRAVEL AS THESE WINDS WILL MAKE DRIVING LIGHTWEIGHT AND/OR HIGH PROFILE VEHICLES DIFFICULT ALONG INTERSTATE 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
459 WWUS75 KCYS 052005 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 105 PM MST SUN FEB 5 2017 ...HIGH WIND WARNING FOR THE ARLINGTON AREA FROM MONDAY MORNING THROUGH MONDAY NIGHT... ...HIGH WIND WATCH FOR MUCH OF SOUTHEAST WYOMING MONDAY MID MORNING THROUGH MONDAY NIGHT... WYZ110-061200- /O.UPG.KCYS.HW.A.0006.170206T1200Z-170207T1200Z/ /O.NEW.KCYS.HW.W.0007.170206T1200Z-170207T1200Z/ NORTH SNOWY RANGE FOOTHILLS- INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN 105 PM MST SUN FEB 5 2017 ...HIGH WIND WARNING IN EFFECT FROM 5 AM MONDAY TO 5 AM MST TUESDAY... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 5 AM MONDAY TO 5 AM MST TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...5 AM MONDAY THROUGH 5 AM TUESDAY. * WINDS...WEST TO SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 65 MPH. * IMPACTS...MOSTLY TO TRAVEL AS THESE WINDS WILL MAKE DRIVING LIGHTWEIGHT AND/OR HIGH PROFILE VEHICLES DIFFICULT ALONG INTERSTATE 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ WYZ106-116-117-061200- /O.NEW.KCYS.HW.A.0007.170206T1500Z-170207T1200Z/ CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- INCLUDING THE CITIES OF...BORDEAUX...BUFORD...PUMPKIN VINE... VEDAUWOO...WHITAKER...FEDERAL...HORSE CREEK 105 PM MST SUN FEB 5 2017 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT. * TIMING...8 AM MONDAY THROUGH 5 AM TUESDAY * WINDS...WEST TO SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 65 MPH. * IMPACTS...MOSTLY TO TRAVEL AS THESE WINDS WILL MAKE DRIVING LIGHTWEIGHT AND/OR HIGH PROFILE VEHICLES DIFFICULT...ESPECIALLY NORTH TO SOUTH ORIENTED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ WYZ101-104-105-109-115-061200- /O.NEW.KCYS.HW.A.0007.170206T1800Z-170207T1200Z/ CONVERSE COUNTY LOWER ELEVATIONS-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL CARBON COUNTY-LARAMIE VALLEY- INCLUDING THE CITIES OF...BILL...DOUGLAS...DEER CREEK... GLENROCK...SEMINOE DAM...MEDICINE BOW...SHIRLEY BASIN...RAWLINS... BOSLER...LARAMIE 105 PM MST SUN FEB 5 2017 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT. * TIMING...11 AM MONDAY THROUGH 5 AM TUESDAY * WINDS...WEST TO SOUTHWEST 35 TO 40 MPH WITH GUSTS TO 60 MPH. * IMPACTS...MOSTLY TO TRAVEL AS THESE WINDS WILL MAKE DRIVING LIGHTWEIGHT AND/OR HIGH PROFILE VEHICLES DIFFICULT...ESPECIALLY NORTH TO SOUTH ORIENTED ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Feb 4, 10:25 PM MST, 3 hours 9 minutes earlier.
Area forecast discussion, Feb 4, 10:25 PM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1025 PM MST Sat Feb 4 2017
.UPDATE...
Issued at 554 PM MST Sat Feb 4 2017
Winds have rapidly diminished across southeast Wyoming this
evening with gusts generally between 25 to 40 MPH at this hour.
Cancelled the High Wind Warning a few hours early this evening as
winds should continue to subside. Winds will remain elevated
across the wind prone locations tonight but gusts should stay
below 50 MPH.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 300 PM MST Sat Feb 4 2017
Winds the primary forecast concern in the short term. Windy period
ahead for most of southeast WYoming and Nebraska Panhandle through
the upcoming week.
Currently...Strong winds are continuing in the warned area early
this afternoon. Having impacts on area interstates. Portions of
both I-80 and I-25 have road closures to light weight and high
profile vehicles now due to high winds. Even getting strong winds
in the Nebraska Panhandle. Scottsbluff RAWS site gusting to 50MPH
and Sidney airport gusting to 47 MPH. Latest VWP from the Cheyenne
radar showing winds 40-45kts right off the surface. Will keep the
current warnings going as they are for now. Quealy Dome in WY 115
(Laramie Valley) has had a couple gusts to 58-60MPH, but other
sensors in that zone have stayed down. For now, will keep that
zone out of the warning. But if other sensors start to rise, may
need to add that zone to the warning.
High wind forecast product showing Craig to Casper 850/700mb
height gradients decreasing through the afternoon. Down to 48/53
meters respectively by 00Z from a peak of 63/58mtrs at 15Z.
Winds should stay just below warning criteria Sunday with 700mb
winds forecast 40-45kts. Wind Guidance showing Craig to Casper
850/700mb height gradients peaking again at 50/55 meters at 18Z
Sunday. A warm day for Sunday with downsloping winds off the
Laramie Range. Could see Sidney hitting 60 for a high tomorrow.
Did go a little higher on temperatures tomorrow with the strong
downsloping winds.
Another high wind event possible Monday into Monday night as
another shortwave tracks across northern Wyoming/southern Montana.
700mb winds increase to 55-60kts Monday afternoon/evening with
Craig/Casper height gradients climbing up to 67/65mtrs
respectively at 00Z Monday. Evening/night shift will probably want
to issue a watch after today's headlines end this evening. GFS
high wind product a little stronger and faster with the gradients.
Starting around 18Z Monday with near 70mtr 850/700mb gradients.
.LONG TERM...(Tuesday through Saturday)
Issued at 300 PM MST Sat Feb 4 2017
Tuesday...Considerably colder day, some 10 to 23 degrees colder than
Monday, in the wake of a passing shortwave trough aloft and its
associated cold front. Quite windy, especially just after cold
frontal passage in the morning, and particularly along and near the
Colorado state line along and east of Interstate 25. Orographic snow
chances will be greatest in the morning for the Snowy and Sierra
Madre Ranges and decrease in the afternoon as available moisture
decreases.
Wednesday...As the airmass moderates somewhat, expect a slow warming
trend, though warming will be limited by cloud cover. Looks quite
windy based on projected low and mid level gradients. Looks like
enough low and mid level moisture, along with an approaching
shortwave trough aloft and cyclonic curvature, to produce a chance
of mainly snow in the afternoon.
Thursday...Decent warming trend will continue as a ridge aloft
approaches Wyoming and with the low and mid levels warming. Looks
like less wind as well as low and mid level gradients weaken
somewhat. Aside from some mid and high clouds, this day looks dry
with limited low and mid level moisture and minimal lift.
Friday...The flow aloft transitions to zonal and the models indicate
a good chance for orographic snows breaking out over the Snowy and
Sierra Madre Ranges in deep moisture advection. Dry elsewhere.
Continued relatively mild per progged thicknesses and 700 mb
temperatures.
Saturday...Another cold frontal passage will cool high temperatures
back into the mid 30s to mid 40s. Aside from some mountain snow
showers in cyclonic flow aloft, it looks dry, with the lack of low
and mid level moisture.
&&
.AVIATION...(For the 06Z TAFS through Sunday evening)
VFR conditions will prevail across the area tonight and through
Sunday. CIGS around KRWL should remain above 4k feet AGL through
Sunday morning...although brief MVFR CIGS or VIS are possible in a
quick snow shower. There is a slight chance of some fog around KCDR
through 12z this morning...but kept TAF VFR due to low confidence.
Windy conditions are expected today...but should be confined to the
southeast Wyoming terminals with gusts up to 35 knots.
&&
.FIRE WEATHER...
Issued at 300 PM MST Sat Feb 4 2017
Prolonged windy period ahead as several low pressure systems
track across northern Wyoming and Montana. Very favorable pattern
for strong winds across southern Wyoming and Nebraska Panhandle.
Warmer temperatures will melt lower valley snowpacks and expose
grasses and other fuels. Fortunately though, afternoon humidities
expected to be well above critical levels. No fire weather
concerns expected through Tuesday next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 11 PM MST this evening for WYZ112-
114.
NE...None.
&&
UPDATE...TJT
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...TJT
FIRE WEATHER...GCCHazardous weather outlook, Feb 4, 6:11 AM MST, 19 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 611 AM MST SAT FEB 4 2017 WYZ106-107-110-116>118-051315- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY- 611 AM MST SAT FEB 4 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG WINDS WINDS WILL DEVELOP OVER PORTIONS OF SOUTHEAST WYOMING TODAY, AND CONTINUE THROUGH EARLY EVENING. WIND GUSTS IN EXCESS OF 60 MPH ARE EXPECTED. HIGH WIND WARNINGS HAVE BEEN ISSUED FOR PARTS OF INTERSTATE 80 BETWEEN CHEYENNE AND RAWLINS, AND INTERSTATE 25 IN PLATTE AND LARAMIE COUNTIES INCLUDING THE CITY OF CHEYENNE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BREEZY TO LOCALLY WINDY CONDITIONS WILL BE A DAILY OCCURRENCE IN THE WIND PRONE AREAS OF SOUTHEAST WYOMING. THE STRONGEST WINDS WILL LIKELY OCCUR FROM LATE MONDAY THROUGH EARLY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-109-111-113-115- 119-051315- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-GOSHEN COUNTY- CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY- UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-EAST LARAMIE COUNTY- 611 AM MST SAT FEB 4 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY WINDS WILL DEVELOP ACROSS MUCH OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE TODAY, AND CONTINUE THROUGH LATE THIS AFTERNOON OR EARLY EVENING. WIDESPREAD WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODS OF STRONG OR GUSTY WINDS WILL OCCUR OVER THE NEXT SEVERAL DAYS. THE STRONGEST WINDS ARE EXPECTED ON MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WYZ112-114-051315- SIERRA MADRE RANGE-SNOWY RANGE- 611 AM MST SAT FEB 4 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT MOUNTAIN SNOW WILL CONTINUE THROUGH SUNDAY MORNING. TOTAL ACCUMULATIONS WILL RANGE FROM 5 TO 10 INCHES IN THE SNOWY AND SIERRA MADRE RANGES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A GOOD CHANCE OF SNOW IN THE MOUNTAINS FROM MONDAY AFTERNOON THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Feb 4, 11:55 PM MST, 1 hour 39 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1155 PM MST Sat Feb 4 2017 WYZ106-050930- Central Laramie Range and Southwest Platte County- Including the city of...Bordeaux 1155 PM MST Sat Feb 4 2017 WEST WINDS WILL OCCASIONALLY GUST TO AROUND 50 MPH IN THE BORDEAUX AREA FOR THE NEXT FEW HOURS. THESE WINDS WILL MAKE DRIVING LIGHTWEIGHT AND HIGH PROFILE VEHICLES DIFFICULT ALONG INTERSTATE 25. THE WINDS SHOULD DECREASE AFTER AROUND 2 AM.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 1:05 PM MST | High Wind Watch | CYS | Albany, Carbon, Converse, Laramie, Platte | 15 hr |
| Feb 5, 1:05 PM MST | High Wind Warning | CYS | Albany, Carbon, Converse, Laramie, Platte | 5 days |
| Feb 5, 1:13 PM MST | Winter Storm Watch | CYS | Albany, Carbon | 15 hr |
Nearby
High Wind Watches in Wyoming, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.